Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 183, NWS Lincoln, IL

June 27, 20085 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 27, 2008, 4:11 PM CDT for 5 counties in Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2008, 4:11 PM CDT (21:11 UTC)
Expired
Jun 27, 2008, 5:15 PM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Coles County, IL, Cumberland County, IL, Effingham County, IL, Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:30 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 27, 3:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 272111
SVRILX
ILC029-035-049-139-173-272215-
/O.NEW.KILX.SV.W.0183.080627T2111Z-080627T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
411 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHWESTERN EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
  WESTERN CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...
  EASTERN SHELBY COUNTY IN CENTRAL ILLINOIS...
  SOUTHEASTERN MOULTRIE COUNTY IN CENTRAL ILLINOIS...

* UNTIL 515 PM CDT.

* AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF SULLIVAN
  TO 5 MILES SOUTHWEST OF WINDSOR TO 7 MILES SOUTHWEST OF COWDEN...OR
  ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF SULLIVAN TO 9
  MILES EAST OF SHELBYVILLE TO 16 MILES NORTHEAST OF VANDALIA...AND
  WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEECHER CITY...
  STEWARDSON...
  COOKS MILL...
  NEOGA...
  MATTOON...
  SHUMWAY...
  HUMBOLDT...
  LERNA...

OTHER LOCATIONS IN THIS WARNING INCLUDE...ALLENVILLE...CHARLESTON...
JANESVILLE...OAKLAND...RARDIN AND TOLEDO.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 166 AND 201.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 106 AND 107.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3937 8807 3918 8833 3918 8883 3921 8883
      3921 8895 3937 8873 3966 8869 3967 8847
      3965 8847 3965 8842 3965 8807 3967 8805
      3968 8798
TIME...MOT...LOC 2111Z 270DEG 26KT 3963 8857 3937 8863
          3918 8893

$$

BARNES
2 follow-up statements
000 
WWUS53 KILX 272145
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
445 PM CDT FRI JUN 27 2008

ILC139-272155-
/O.CAN.KILX.SV.W.0183.000000T0000Z-080627T2215Z/
MOULTRIE-
445 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOULTRIE COUNTY
IS CANCELLED...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3937 8807 3918 8833 3918 8883 3921 8883
      3921 8891 3922 8891 3936 8848 3965 8831
      3965 8807 3967 8805 3968 8798
TIME...MOT...LOC 2145Z 270DEG 26KT 3963 8821 3940 8835
          3922 8881

$$

ILC029-035-049-173-272215-
/O.CON.KILX.SV.W.0183.000000T0000Z-080627T2215Z/
COLES-CUMBERLAND-EFFINGHAM-SHELBY-
445 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN SHELBY...WESTERN CUMBERLAND...NORTHWESTERN EFFINGHAM
AND COLES COUNTIES...

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF FAIRGRANGE
TO TRILLA TO 3 MILES NORTHWEST OF BEECHER CITY...OR ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF CHARLESTON TO 5 MILES SOUTH OF
MATTOON TO 13 MILES SOUTH OF SHELBYVILLE...MOVING EAST AT 30 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  COLES COUNTY AIRPORT...
  FAIRGRANGE...
  TRILLA...
  LERNA...
  BUSHTON...
  STEWARDSON...
  NEOGA...
  SHUMWAY...
  RARDIN...
  CHARLESTON...

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 166 AND 201.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 106 AND 109.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3937 8807 3918 8833 3918 8883 3921 8883
      3921 8891 3922 8891 3936 8848 3965 8831
      3965 8807 3967 8805 3968 8798
TIME...MOT...LOC 2145Z 270DEG 26KT 3963 8821 3940 8835
          3922 8881

$$

BARNES
000 
WWUS53 KILX 272220
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
521 PM CDT FRI JUN 27 2008

ILC029-035-049-173-272231-
/O.EXP.KILX.SV.W.0183.000000T0000Z-080627T2215Z/
COLES-CUMBERLAND-EFFINGHAM-SHELBY-
521 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY...WESTERN
CUMBERLAND...NORTHWESTERN EFFINGHAM AND COLES COUNTIES EXPIRES AT 515
PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3937 8807 3918 8833 3918 8883 3921 8883
      3921 8891 3922 8891 3936 8848 3965 8831
      3965 8807 3967 8805 3968 8798
TIME...MOT...LOC 2145Z 270DEG 26KT 3958 8820 3935 8835
          3918 8882

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:29 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 27, 2:29 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT FRI JUN 27 2008

.DISCUSSION...
ISSUED 228 PM CDT FRI JUN 27 2008

PROBLEM OF THE DAY IS THE CONVECTION TONIGHT AND SATURDAY
MORNING...THEN SOME INSTABILITY SHOWER PCPN ON SUNDAY...AND
FINALLY FRONTAL PCPN ON THURSDAY TO FRIDAY.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN SURFACE FRONTAL BOUNDARY IN MSAS DATA OVER CENTRAL IL. IN
MOISTURE CHANNEL SATELLITE IMAGERY...A NUMBER OF WAVE OF UPPER LEVEL
IMAGERY ARE SEEN. MAIN UPPER SYSTEM OVER SOUTHERN CANADA ROTATING
SOUTH TOWARD ND. IN THE PLAINS...LAST NIGHTS CONVECTION LEFT BEHIND
A NUMBER OF WEAK VORTEX SYSTEMS...WITH ONE MOVING EAST OVER
NORTHWEST IL. A MORE SIGNIFICANT SHORTWAVE SEEN MOVING EAST OVER
CENTRAL IA...WITH A MCV ON THE IL/IA BORDER. THIS SYSTEM IS THE
MAIN TRIGGER FOR THE CONVECTIVE DEVELOPMENT AHEAD OF IT IN VERY
UNSTABLE AIR OVER EAST MO AND IL. THOUGH HAD MORNING PCPN THAT
MOVED THROUGH AND STABILIZED AIRMASS...CLOUDS IN VISIBLE IMAGERY
HAVE THINNED AND ALLOWED HEATING IN MO AND WESTERN IL. SEVERAL
STORMS ALREADY DEVELOPED IN THE INSTABILITY AND ON LEFT OVER
BOUNDARIES FROM MORNING CONVECTION. EXPECT STORMS TO CONTINUE TO
DEVELOP INTO EVENING AND OVERNIGHT ALONG AND AHEAD OF THE MCV AND
AHEAD OF FRONT. FRONT FINALLY CLEARS BY SATURDAY MIDDAY.

FOR SUNDAY...UPPER LEVEL COLD LOW IN GREAT LAKES AND INSTABILITY
SHOWERS POSSIBLE IN UNSTABLE AIRMASS.

LONG TERM...MONDAY THROUGH FRIDAY.
MODELS LOOK PRETTY MUCH IN AGREEMENT FOR MONDAY THROUGH WEDNESDAY.
HOWEVER FOR THURSDAY AND FRIDAY...THEY THEN DIVERGE. NORTHWEST UPPER
LEVEL FLOW WILL BE DOMAINATE FOR THE MONDAY TO WEDNESDAY
PERIOD...KEEPING THE AREA DRY. NO CHANGES TO THE GRIDS FOR THOSE
DAYS. FOR THURSDAY AND FRIDAY THOUGH...GFS IS MUCH SLOWER ON A COLD
FRONTAL SYSTEM MOVING SOUTHWARD...WITH EUROPEAN BRINGNING FRONT
THROUGH CWA INTO OH VALLEY BY SAT MORNING. NCEP GUIDANCE APPEARS TO
BE MORE GOING WITH GFS. I LIKE THE MORE AGRESSIVE EUR...SO WNET MORE
WITH A BLEND...BRINGING PCPN CHANCES INTO THE REGION FOR THURSDAY
AND THURSDAY NIGHT ALONG AND AHEAD OF THE FRONT. LINGERED THE PCPN
FOR FRIDAY OVER SOUTHERN 2/3 TO TRY AND BELND THE TWO MODELS.

GOETSCH
&&

.AVIATION...
ISSUED 1213 PM CDT FRI JUN 27 2008
VFR WILL BE THE PREDOMINANT WX IN BETWEEN PERIODS OF CONVECTION.
MAIN CONCERN IS WITH STORMS BEGINNING TO FIRE UP INVOF OLD MCV
OVER NORTHEASTERN MISSOURI. ALSO NOTE SOUTHWESTERLY WIND SHIFT
MOVING AHEAD OF THIS FEATURE. REDEVELOPMENT OF STORMS OVERNIGHT
ALONG COLD FRONT IS QUESTIONABLE ESPECIALLY IN THE FAR
WEST...WENT WITH PROB30 GROUPS FOR NOW.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 3:50 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT FRI JUN 27 2008

ILZ036-040-041-047-049-050-281100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
350 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON. THEN A COLD FRONT WILL PUSH INTO THE REGION TONIGHT AND
BRING A SECOND ROUND OF THUNDERSTORMS TO THE AREA FOR THIS EVENING
AND INTO TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN TORNADOES. IN
ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT HAVANA AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY. HOWEVER
AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
281100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
350 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON. THEN A COLD FRONT WILL PUSH INTO THE REGION TONIGHT AND
BRING A SECOND ROUND OF THUNDERSTORMS TO THE AREA FOR THIS EVENING
AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN
TORNADOES. IN ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL WEATHER DISTURBANCES WILL IMPACT THE REGION THROUGH
SATURDAY. THESE DISTURBANCES WILL BRING A PERIODIC CHANCE OF
THUNDERSTORMS WITH THEM. AT THIS TIME...THE BEST CHANCE FOR SEVERE
STORMS APPEARS TO BE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

HARDIMAN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:06 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott54 min
Jun 27, 3:20 PM CDTSevere Thunderstorm WarningILXChristian, Effingham, Moultrie, Shelby55 min
Jun 27, 4:41 PM CDTSevere Thunderstorm WarningILXEffingham64 min
Jun 27, 4:57 PM CDTSevere Thunderstorm WarningILXClay48 min
Jun 27, 5:15 PM CDTSevere Thunderstorm WarningILXClark, Cumberland45 min
Jun 27, 5:25 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper50 min
Jun 27, 5:36 PM CDTSevere Thunderstorm WarningILXClay, Lawrence, Richland54 min
Jun 27, 5:57 PM CDTSevere Thunderstorm WarningILXClark33 min
Jun 27, 6:12 PM CDTSevere Thunderstorm WarningILXCrawford33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.